78
Tacrolimus: A Heart Pill to Swallow
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Tara V. Saco, M.D., Dennis K. Ledford, MD FAAAAI, Sweta Shah, M.D., Elimarys Perez-Colon, M.D., Lacey Harrington, MS-IV
Rationale: Tacrolimus-induced hypertrophic cardiomyopathy (HOCM) is a rare phenomenon. Tacrolimus-induced achalasia has not yet been documented. We present potentially the first case of tacrolimus-induced achalasia and concomitant tacrolimus-induced HOCM. 

Methods: Literature review was performed to hypothesize a connection between tacrolimus- HOCM and calcineurin inhibitor-induced achalasia.

Results: A 66 year old male with a history of renal transplant secondary to hypertension and lithium toxicity in 2010, on tacrolimus, presented with dysphagia and dyspnea for three months. The patient underwent esophageal manometry, which revealed type II achalasia, characterized by aperistalsis due to pan-esophageal pressurization. An echocardiogram (ECHO) ordered for a brief episode of atrial fibrillation revealed a septal thickness of 18 mm, and an ejection fraction (EF) of 75-80 %, suggestive of HOCM. Cardiac magnetic resonance imaging results were also suggestive of HCOM. The patient’s ECHO prior to transplant showed normal left ventricular thickness with an EF of 60 %. Given the association of calcineurin inhibitors with HOCM and achalasia, tacrolimus was believed to be the causative agent.

Conclusions: Tacrolimus-induced HOCM has been documented in transplant recipients. One proposed mechanism involves decreased nitric oxide synthetase (NOS) activity via calcineurin inhibition, which increases 70-kD S6 kinase activity leading to altered protein synthesis and cardiac hypertrophy. While there are no reported cases of tacrolimus-induced achalasia, one case report documented manometry-proven achalasia secondary to another calcineurin inhibitor, cyclosporine A. Decreased NOS at the gastro-esophageal junction has been documented in achalasia. We present potentially the first case of tacrolimus-induced achalasia and concomitant tacrolimus-induced HOCM.